Circulating heparin‐like anticoagulants: Case report and review of literature Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • We report a case of a 56-year-old woman with a history of idiopathic thrombocytopenic purpura (ITP) following splenectomy on mycophenolate mofetil (MMF), who developed moderate bleeding after stopping MMF. Her laboratory testing suggested the presence of an abnormal circulating heparin-like anticoagulant with demonstrable anti-Xa activity. She was initially treated with antifibrinolytic therapy and was subsequently started on MMF alongside intravenous immunoglobulin, which significantly improved her bleeding symptoms. The presence of abnormal circulating heparin-like anticoagulants is a rare cause of coagulopathy. Few cases exist in the literature, with nearly all occurring in the setting of hematologic or solid-organ malignancy. The mechanism by which these endogenous anticoagulants develop is unclear. Clinical manifestations range from mild bleeding and bruising to life-threatening hemorrhage refractory to conventional therapy. Diagnosis of a heparin-like anticoagulant is based on coagulation testing as well as exclusion of other exogenous anticoagulants, acquired inhibitors, and/or factor deficiencies.

authors

publication date

  • March 2021

has subject area